Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 36, NWS Morristown, TN

June 20, 1997Hamilton County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 20, 1997, 1:39 PM EDT for Hamilton County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 1997, 1:39 PM EDT (17:39 UTC)
Expired
Jun 20, 1997, 5:45 PM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Hamilton County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 201740
FFWMRX
TNC065-202145-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
139 PM EDT FRI JUN 20 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...NORTHERN HAMILTON COUNTY
 
AS OF 135 PM EDT DOPPLER WEATHER RADAR ESTIMATES INDICATED THAT 3 TO
4 INCHES OF RAIN HAS FALLEN ACROSS NORTHWEST HAMILTON COUNTY MAINLY
NORTHWEST OF SALE CREEK. BIG AND LITTLE POSSUM CREEKS AND ROCK CREEK
ARE ESPECIALLY PRONE TO FLOODING AT THIS TIME.
 
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THIS AREA THIS AFTERNOON.
DUE TO THE SLOW MOVEMENT OF THE STORMS...HEAVY RAINS WILL CONTINUE TO
FALL OVER THE SAME AREAS.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 9:45 AM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 20, 9:45 AM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
945 AM EDT FRI JUN 20 1997

SATELLITE LOOP SHOWS A WEAK S/WV/SHEAR AXIS ACROSS THE FORECAST AREA
THIS MORNING. THE SLIGHTLY COOLER AIR ALOFT ASSOCIATED WITH THIS
WAVE WILL HELP TO DESTABILIZE THE AIRMASS ACROSS THE REGION. MODIFYING
ATL/BNA SOUNDINGS SHOW AFTERNOON CAPES OF 1700-2100 J/KG WITH LIFTED
INDICES OF -5 TO -7...SO AMS WILL BE FAIRLY UNSTABLE WITH LITTLE IF
ANY CAP. HOWEVER...NO SIGNIFICANT FORCING AVAILABLE WITH MAIN LIFT
DUE TO OROGRAPHIC/TERRAIN INDUCED. WOULD CALL FOR 30 POP FOR ERN
TN MTNS/SW VA/SW NC/AND PLATEAU AND 20 POPS FOR THE GREAT TN VALLEY.

ATL/BNA SOUNDINGS ALSO SHOW DISTINCT MID-LVL DRY AIR (ESPLY ATL) WITH
DELTA-K OF 25-30...SO ISOLATED DAMAGING WET MICROBURSTS WILL AGAIN
BE A CONCERN FOR THIS AFTERNOON AND EVENING. WINDEX PROGRAM YIELDS
MICROBURSTS POTENTIAL OF 58 KNOTS. RELATIVELY HIGH WBZ SUGGESTS
ONLY MARGINAL SVR HAIL POSSIBLE.

BESIDES THE STORMS PROSPECTS...MOST LOCATIONS WILL HAVE PARTLY CLOUDY
SKIES WITH TYPICAL SUMMER-TIME MUGGIES. CURRENT FCST HIGHS LOOK GOOD.
HAVE A GREAT DAY...

DH

In the hours before

Local storm report, Jun 20, 10:47 AM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1050 AM EDT FRI JUN 20 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

930 PM     CLINTON                   TN   FLOODING
06/19/97   ANDERSON                       NUMEROUS CITY STREETS WERE
                                          CLOSED DUE TO WATER UP TO 2
                                          FEET.  ALSO...SOME OF THE
                                          COUNTY ROADWAYS WERE UNDER
                                          WATER.  REPORTED BY
                                          DISPATCH.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:16 PM EDTFlash Flood WarningMRXAnderson119 min
Jun 20, 2:52 PM EDTSevere Thunderstorm WarningMRXSevier68 min
Jun 20, 3:48 PM EDTSevere Thunderstorm WarningMRXCocke42 min
Jun 20, 4:00 PM EDTSevere Thunderstorm WarningMRXSevier45 min
Jun 20, 4:09 PM EDTSevere Thunderstorm WarningMRXUnicoi51 min
Jun 20, 4:21 PM EDTSevere Thunderstorm WarningMRXFentress54 min
Jun 20, 4:31 PM EDTSevere Thunderstorm WarningMRXBlount44 min
Jun 20, 4:43 PM EDTSevere Thunderstorm WarningMRXMonroe47 min
Jun 20, 4:52 PM EDTSevere Thunderstorm WarningMRXHamblen53 min
Jun 20, 5:09 PM EDTSevere Thunderstorm WarningMRXGreene51 min

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.